Wisconsin, 2021

Tornado in Wisconsin, August 9, 2021

August 9, 2021 · NWS MKX · 1 event in 1 county or zone

A round of thunderstorms develop along a weak front that was moving through the region and produced a tornado in Rock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A round of thunderstorms develop along a weak front that was moving through the region and produced a tornado in Rock County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 9, 1:00 PM CST, 52 minutes earlier.

Area forecast discussion, Aug 9, 1:00 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
200 PM CDT Mon Aug 9 2021

.SHORT TERM...
(Issued 200 PM CDT Mon Aug 9 2021)

Tonight through Tuesday night:

Still watching the far southeast corner as potential for a window of
instability to work into the area and lead to an uptick in storm
strength. Narrow band working through the southern counties in SC WI
will be the focal point for intensification. At this point believe
the better threat stays to our south but a close call but appears
better instability stays south of the border. After this clears
we should see a light wind regime overnight with potential for
stratus/fog development. Recent rains will add to the boundary
layer moisture along with clearing skies and those lighter winds.
This will likely be in play early Tuesday then will watch for the
potential for some storms to fire mid to late morning as hot
airmass starts to push in. Low confidence on this but plausible.
Would be a small window for this. Much of the rest of the area
will see the hot air build in throughout the day with dew points
poised to climb into the mid 70s. At this time the greatest confidence
for hitting heat advisory criteria will be in our southern counties
from Rock county west to Lafayette and then Iowa county. So have
included them in the advisory now with other counties potentially
added in subsequent forecasts. 700 and 500 temps will warm throughout
the day with some broad, weak ridging with a strengthening cap
likely. Later in the day into the evening hours we could see CAPE
values build impressively high to 5000 J/KG or higher. As mid
level flow starts to become broadly cyclonic and we cool those
700/500 temps some, and with the help of upper jet divergence, the
cap may break at that point and lead to explosive thunderstorm
development late in the afternoon into the early evening.
Potential there for these storms to become severe with damaging
winds and large hail. SPC has elevated the risk to Enhanced and
seems warranted at this point.

&&

.LONG TERM...
(Issued 200 PM CDT Mon Aug 9 2021)

Wednesday:

Another day to watch, both from a storm and heat perspective. The
westerly mid level flow takes on a bit more amplification with a
vort axis swinging through. The surface/850 trough draws closer as
well. The heat and high dew points get reinforced due to the
southwest flow ahead of the front. So another day with heat indices
in the 90s at least and the potential for more strong to severe
storms. SPC Marginal risk for now looks good.

Thursday:

Low pressure off to our east will drag a cold front through the area
with the better focus for storms looking to be off to our southeast
as low level flow looks westerly ahead of the front with cold
advection kicking in later in the day into the evening hours.

Friday through Monday:

Looks like a rather quiet and pleasant period after the hot/humid/stormy
stretch.

&&

.AVIATION...
(Issued 200 PM CDT Mon Aug 9 2021)

Still quite a bit of MVFR/IFR cigs with shra still working through
the area into the evening. A few storms still possible. Stronger
potential near WI/IL border in the far southeast. Once this clears
out, we are looking at a light wind regime tonight into Tuesday
morning. So setup pretty good for stratus and some fog that could
linger into Tuesday morning. With hot humid and unstable airmass
building in for Tuesday afternoon and evening. While there may be
some potential for a few showers or storms in the morning as the
hot airmass builds in the better potential will come later in the
afternoon and evening as the warm cap breaks which could then
lead to explosive thunderstorms development.

&&

.MARINE...
(Issued 200 PM CDT Mon Aug 9 2021)

A slow moving low pressure system will bring showers and storms to
the region into early this evening.  Winds may gust to 20 kts should
weaken and turning more westerly tonight. Additional storms are
expected each day through Thursday.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ062-WIZ067-WIZ068-WIZ069...noon Tuesday to 8
     PM Tuesday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 9, 12:38 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
138 PM CDT Mon Aug 9 2021

WIZ046-047-051-052-056>060-062>072-101845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
138 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

A strong or isolated severe storm remains possible into the early
evening hours close to the Illinois border in extreme southeast
Wisconsin.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

A Heat Advisory will be in effect Tuesday from noon through 7 PM
for a portion of south central Wisconsin.

An enhanced risk of severe weather is in place for later Tuesday
into Tuesday evening. Damaging winds are the main threat.

Heat indices are likely to reach the 90s for Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later Tuesday afternoon and evening.

LMZ643>646-101845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
138 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

A few thunderstorms are possible into the early evening hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There will be chances of thunderstorms Tuesday through Thursday.
A few strong to severe storms are possible Tuesday and perhaps
again Wednesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-101845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
138 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Chances for thunderstorms continue into the evening hours. A few
stronger storms are possible across the far southern portion of
the lake this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

There will be chances of thunderstorms Tuesday through Thursday.
A few strong to severe storms are possible Tuesday through
Wednesday.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 54 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Rock

When
August 9, 1:52 PM CST to 2:06 PM CST
Where
Rock County, 1.86 mi SE of Tiffany to 1.3 mi NNE of Clinton
Rating
EF0
Path length
3.24 mi
Path width
25 yd
Reported by
Fire Department/Rescue
Coordinates
42.558, -88.909

Brief tornado spotted by Clinton Fire Department and a storm chaser. Tornado started west of Clinton, crossed I-43 and ended by Hwy 140 north of Clinton. Minor tree damage was noted along with some crop markings.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979425.